Alert archive / Tennessee / Tornado Warnings in 2008

Tornado Warning 3, NWS Morristown, TN

February 6, 2008Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this tornado warning at Feb 6, 2008, 7:18 AM EST for Bradley County, Hamilton County, Tennessee. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2008, 7:18 AM EST (12:18 UTC)
Expired
Feb 6, 2008, 8:15 AM EST
In force
57 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 7:40 AM ESTHAIL 0.75Cleveland, TNPENNY SIZE HAIL VALLEY VIEW AREA. REPORTED BY DISPATCH.
Feb 6, 7:50 AM ESTTSTM WND DMGCleveland, TNSEVERAL TREES DOWN ACROSS THE COUNTY. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 5:06 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 061218
TORMRX
TNC011-065-061315-
/O.NEW.KMRX.TO.W.0003.080206T1218Z-080206T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 AM EST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF CLEVELAND...
  HAMILTON COUNTY IN EAST TENNESSEE...

* UNTIL 815 AM EST

* AT 716 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HARRISON...
  OR ABOUT 11 MILES EAST OF CHATTANOOGA...MOVING EAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  CLEVELAND BY 735 AM EST...
  7 MILES SOUTH OF CHARLESTON BY 745 AM EST...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.

LAT...LON 3529 8472 3527 8475 3525 8469 3524 8471
      3518 8469 3509 8474 3502 8475 3498 8514
      3516 8521 3531 8495 3531 8491 3536 8486
TIME...MOT...LOC 1218Z 252DEG 39KT 3510 8505

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 061248
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 AM EST WED FEB 6 2008

TNC011-065-061315-
/O.CON.KMRX.TO.W.0003.000000T0000Z-080206T1315Z/
HAMILTON TN-BRADLEY TN-
747 AM EST WED FEB 6 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 AM EST FOR BRADLEY
AND SOUTHEASTERN HAMILTON COUNTIES...

AT 745 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO...2 MILES NORTH OF CLEVELAND.  THIS 
TORNADO WAS MOVING EAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES SOUTH OF CHARLESTON AND 8 MILES SOUTH OF CALHOUN BY 755 AM
  EST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.

LAT...LON 3529 8472 3527 8475 3525 8469 3524 8471
      3518 8469 3502 8476 3499 8514 3516 8521
      3531 8495 3530 8493 3531 8491 3535 8487
TIME...MOT...LOC 1247Z 252DEG 39KT 3516 8479

$$

DH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Feb 6, 2:48 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 6, 2:48 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 AM EST WED FEB 6 2008

.SHORT TERM...(TODAY AND TONIGHT)...
UPGRADED WIND ADVISORY FOR THE EASTERN TENNESSEE MOUNTAINS AND
SOUTHWEST NORTH CAROLINA TO A HIGH WIND WARNING. TOWER DATA IS
SHOWING GUSTS UP TO 70 MPH AT COVER MOUNTAIN...WHICH IS AROUND 4100
FEET MSL.

A SEVERE LINE OF STORMS CONTINUES TO MOVE ACROSS MIDDLE TENNESSEE
AND CENTRAL AND EASTERN KENTUCKY. STRONG UPPER LEVEL SUPPORT FROM
AN UPPER TROUGH MOVING NORTHEAST ACROSS THE GREAT LAKES. MODELS
AGREE WITH MODERATELY STRONG UPPER LEVEL DIVERGENCE OVER THE AREA
BY 12Z THIS MORNING ASSOCIATED WITH 120+KT JET AT 300MB OVER THE
OHIO VALLEY. THE UPPER LEVEL SUPPORT AND STRONG INCOMING FRONT
COMBINED WITH MARGINAL INSTABIITY (CAPES BETWEEN 500-1000 J/KG)
WILL KEEP CONVECTION GOING.

SPC MESO-ANALYSIS PAGE SHOWS STRONG DEEP SHEAR...SO STILL CONCERNED
WITH POTENTIAL OF SUPER-CELLS OVER THE REGION...BUT MAIN PROBLEM WILL
LIKELY BE DAMAGING STRAIGHT LINE WINDS. MODELS AND LATEST RAWINSONDE
INFO SHOWS 850MB WINDS OF 50-60KTS OVER THE AREA WHICH COULD EASILY
BE TRANSPORTED TO THE SURFACE GIVEN STRONG CONVECTION. ANOTHER WATCH
INTO THE FORECAST AREA IS LIKELY EARLY THIS MORNING. WILL ADD
WORDING OF SEVERE WEATHER POSSIBLE THIS MORNING.

FRONT WILL MOVE ACROSS THE FORECAST AREA TODAY WITH COOLER AND DRIER
AIR FOR OVERNIGHT. CONVECTION WILL COME TO AN END BY EARLY THIS
EVENING. MODELS SHOW WRAP-AROUND MOISTURE MOVING ACROSS THE FORECAST
AREA...ESPECIALLY NORTHERN HALF...OVERNIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)...NO SIGNIFICANT CHANGES
NOTED FROM MODELS FOR THESE PERIODS...SO GRID CHANGES WERE VERY MINOR.
ONLY OPERATIONAL 00Z GFS PRODUCES MUCH PRECIPITATION (PCPN) WITH
THE FRIDAY NIGHT INTO SATURDAY SHORTWAVE...THAT MAINLY AFFECTS AREAS
TO OUR NORTH. ENSEMBLES AND NAM-WRF GENERALLY ONLY PRODUCE
EXTREMELY LIGHT PCPN OVER OUR FAR NERN AREAS...THUS I WAS HESITANT
TO INCREASE POPS AT ALL...EXCEPT FOR SWRN VA COUNTIES WHERE I
INCREASED POPS TO 30 PERCENT LATE FRIDAY NIGHT AND TO 40 PERCENT
SATURDAY MORNING. AFTER THIS SYSTEM...A BETTER ORGANIZED SHORTWAVE
TROUGH AND FRONT MAY APPROACH ON TUESDAY...WITH MORE MOISTURE TO
WORK WITH. HOWEVER...TOO FAR OUT TO MAKE TOO AGRESSIVE OF A
FORECAST JUST YET.

OTHERWISE...MINOR MAX/MIN TEMPERATURE ADJUSTMENTS MADE TO MESH WITH
LATEST SHORT RANGE AND GFSX MOS GUIDANCE. PRODUCTS SENT OUT EARLY
TO PREPARE FOR POSSIBLE SEVERE STORMS TOWARD DAYBREAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  36  53  31  58 / 100   0  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  36  50  32  55 / 100  10  10  10  10
OAK RIDGE, TN                       69  35  49  32  54 / 100  10  10  10  10
TRI CITIES AIRPORT, TN              71  36  48  30  51 / 100  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DH/TG
Hazardous weather outlook, Feb 6, 3:00 AM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EST WED FEB 6 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 AM EST WED FEB 6 2008 /200 AM CST WED FEB 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS POSSIBLE TODAY...
A LINE OF SEVERE THUNDERSTORMS OVER MIDDLE TENNESSEE AND NORTHERN
ALABAMA WILL MOVE EAST ACROSS THE REGION THIS MORNING. THE LINE HAS
A HISTORY OF PRODUCING DAMAGE ACROSS WESTERN AND MIDDLE TENNESSEE
OVERNIGHT. A STRONG COLD FRONT WILL MOVE ACROSS REGION TODAY...
BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH
AND HAIL UP TO QUARTER SIZE. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE...MAINLY ACROSS THE PLATEAU AND SOUTHERN HALF OF THE
TENNESSEE VALLEY.

BESIDES THE STORMS...STRONG SOUTH TO SOUTHWEST BETWEEN 20 AND 35 MPH
WITH GUSTS TO 55 MPH ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL BRING A CHANCE OF
RAIN AND SNOW SHOWERS...LATE FRIDAY NIGHT INTO SATURDAY ACROSS
MAINLY SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF
THE LATER PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

DH

In the hours before

Local storm report, Feb 6, 6:33 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
633 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     MONTEAGLE               35.23N 85.83W
02/06/2008                   MARION             TN   COUNTY OFFICIAL

            FEW TREES DOWN

&&

SONEILL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 2:41 AM ESTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 3 more16 hr
Feb 6, 5:56 AM ESTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott49 min
Feb 6, 6:05 AM ESTTornado WarningMRXMarion55 min
Feb 6, 6:17 AM ESTSevere Thunderstorm WarningMRXBledsoe, Sequatchie58 min
Feb 6, 6:37 AM ESTTornado WarningMRXHamilton38 min
Feb 6, 6:55 AM ESTSevere Thunderstorm WarningMRXMeigs, Rhea50 min
Feb 6, 6:57 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott48 min
Feb 6, 7:14 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton46 min
Feb 6, 7:44 AM ESTSevere Thunderstorm WarningMRXMcMinn, Polk46 min
Feb 6, 7:52 AM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane, Union38 min
Feb 6, 7:58 AM ESTSevere Thunderstorm WarningMRXMonroe47 min
Feb 6, 8:11 AM ESTAreal Flood AdvisoryMRXBradley, Hamilton2 hr
Feb 6, 8:12 AM ESTSevere Thunderstorm WarningMRXBlount, Loudon48 min
Feb 6, 1:45 PM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan45 min

Nearby

Tornado Warnings in Tennessee, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.